Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 145, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 18, 2002, 5:25 PM EDT for Breathitt County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2002, 5:25 PM EDT (21:25 UTC)
- Expired
- Aug 18, 2002, 6:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 15 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2132 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
777
WUUS53 KJKL 182125
SVRJKL
KYC025-182200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
524 PM EDT SUN AUG 18 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREATHITT COUNTY
* UNTIL 600 PM EDT
* AT 524 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR KECK...
OR 3 MILES NORTHEAST OF JACKSON...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STEVENSON AROUND 530 PM EDT.
LUNAH AROUND 535 PM EDT.
LAMBRIC AROUND 540 PM EDT.
DAISYDELL AROUND 545 PM EDT.
EVANSTON AROUND 550 PM EDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 65 TO
70 MPH.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3769 8338 3764 8317 3761 8313 3762 8309
3758 8302 3753 8301 3751 8297 3751 8302
3754 8306 3752 8310 3745 8314 3753 8344
JARVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:00 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 18, 3:00 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT SUN AUG 18 2002 18Z SFC ANALYSIS SHOWS A COLD FRONT...OR MESOSCALE OUTFLOW BOUNDARY FROM THE EARLIER MCS AND COLD POOL...NOW LYING NORTHEAST TO SOUTHWEST ACROSS CENTRAL AND KENTUCKY. SATELLITE AND RADAR DETAIL A CHARGED SITUATION WITH RENEWED MCS ACTIVITY OVER SOUTHEAST INDIANA ENTERING OHIO AND A CLUSTER OF STORMS DEVELOPING OVER CENTRAL KENTUCKY AHEAD OF/ALONG THE FRONT. THE MODELS CONTINUE IN GOOD AGREEMENT ALOFT AS A BROAD TROUGH SWINGS THROUGH THE OHIO VALLEY TONIGHT AND MONDAY. THIS TROUGH WILL BE ACCOMPANIED BY A SERIES OF SHORTWAVES. THE FIRST OF THESE... RESPONSIBLE FOR THE MCS ACTIVITY TO OUR NORTHWEST...WILL DROP THROUGH CENTRAL KENTUCKY THIS EVENING WITH ANOTHER ARRIVING ON ITS HEELS MONDAY MORNING. THE LAST OF THESE...WEAKER THAN THE EARLIER ONES...DRIFTS THROUGH THE AREA TUESDAY MORNING. IN THE WAKE OF ALL THIS...FOR MID WEEK...A DEEPENING TROUGH IN THE PACIFIC NORTHWEST WILL PUMP THE RIDGE OVER THE MID SECTION OF THE NATION. THIS RIDGE THEN BUILDS INTO THE LOWER OHIO VALLEY AND DOMINATES THE AREA THROUGH THE END OF THE WEEK. THAT IS...UNTIL IT RETROGRADES AND ALLOWS LOWER HEIGHTS...AND ADDITIONAL SHORTWAVE ENERGY...TO AFFECT THE EASTERN OHIO VALLEY FRIDAY AND SATURDAY. SENSIBLE WEATHER WILL START WITH A BANG AS NUMEROUS LATE AFTERNOON AND EVENING THUNDERSTORMS WILL ROLL INTO NORTHEAST KENTUCKY EITHER AS AN MCS OR THE REMAINS OF THE CURRENT ONE MOVING INTO SOUTHWEST OHIO. ADDITIONAL...SCATTERED STORMS WILL BE THE RULE FOR THE REST OF THE AREA EARLY ON. THESE STORMS ARE BEING FUELED BY THE STRONG VORT RIDGE RIDING THROUGH THE AREA WITH PLENTY OF LOW LEVEL MOISTURE AS DEWPOINTS ARE IN THE LOWER AND MIDDLE 70S THROUGH CENTRAL AND EASTERN KENTUCKY. WILL LIKELY MAKE LAST MINUTE CHANGES TO THE WORK ZONES AND GRIDS TO BETTER HANDLE THE SHORT TERM WEATHER. THERE SHOULD BE A DIURNALLY DRIVEN RESPITE LATER TONIGHT. WITH ACTIVITY RENEWING DURING THE DAY MONDAY AS THE NEXT PULSE PULLS THE FRONT BACK NORTH. THIS WAVY FRONT AND THE UPPER TROUGH/S LAST HURRAH WILL GO THROUGH MONDAY NIGHT WITH DRIER AIR RAPIDLY MOVING INTO THE STATE ON TUESDAY. DRY AIR AND A BUILDING UPPER RIDGE WILL KEEP THE WEATHER QUIET THROUGH THE REST OF THE WEEK AS TEMPERATURES CLIMB BACK ABOVE NORMAL FOR AFTERNOON HIGHS. THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN LATE FRIDAY AS ANOTHER FRONT ATTEMPTS TO COME DOWN AND THE RIDGE RETREATS. AS FOR IFPS/GFE...THE USUAL REPOPULATION WITH MESOETA WINDS/TEMPS AND TDS. TWEAKED THESE AND THE REST OF THE GRIDS. KEPT MID WEEK DRY AND A CHANCE TO SLIGHT CHANCE THE REST OF THE TIME WITH DIURNAL PEAKS IN CLOUDS AND POPS EACH AFTERNOON. MOS NUMBERS ARE SIMILAR FOR THE NGM AND AVN...THESE LOOK REASONABLE. WILL NOT STRAY FAR. WILL GO A LITTLE HIGHER THAN MOS FOR POPS TONIGHT GIVEN THE CURRENT ACTIVITY...OUTFLOWS THAT WILL RESULT FROM THIS...AND THE FACT THAT SHOWERS POPPED UP THROUGH THE NIGHT LAST NIGHT. WORK ZONES AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT SDFOZFJKL. PRELIMINARY CCFS: LOZ TB 068/087 066/088 353 JKL TB 070/086 067/087 453 .JKL...NONE GREIF PREVIOUS DISCUSSIONS FOLLOW: --------------------------------------------------------------------- 1135 PM EDT SUN AUG 18 2002 14Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY DRAPED FROM NORTHEAST OHIO THROUGH SOUTHERN INDIANA...DOWN TO SOUTHERN MISSOURI. DYING COMPLEX OF STORMS IN EASTERN MO AND SOUTHERN IL SPREADING CIRRUS OUT AHEAD OF IT. SOME STORMS ALREADY FIRING ALONG THE OHIO RIVER WHERE THE SUNSHINE HAS BEEN MORE PREVALENT. DESPITE STUBBORN LOW CLOUD COVER...TEMPERATURES STILL CLIMBING. ALSO A FEW STRAY SHOWERS TRYING TO FIRE. WILL UPDATE WORDING TO SAY MOSTLY CLOUDY...BUT WILL KEEP MID 80S FOR TEMPS AND POPS GOING 50 IN THE NORTH...AND 40 IN THE SOUTH. GEOGERIAN --------------------------------------------------------------------- ALTHOUGH SOME DIFFERENCES EXIST IN THE MODELS IN THE HANDLING OF THE FRONTAL BOUNDARY TO OUR NORTHWEST...THERE IS LESS DISPARITY AND BETTER CONTINUITY THAN IN RECENT DAYS. IT LOOKS LIKE THE FRONT ARRIVES MONDAY NIGHT. UNTIL IT PASSES WE WILL SEE A POSSIBILITY OF SHOWERS AND STORMS...WITH A LARGE DIURNAL EFFECT. OVER THE NEXT COUPLE OF DAYS WILL GO WITH SLIGHTLY BETTER CHANCES IN THE NORTH...CLOSEST TO THE FRONT. ASSUMING THE MODELS HAVE CONVERGED ON A SOLUTION...THE FRONT SHOULD BE DROPPING TO OUR SOUTH ON TUESDAY...AND WILL USE A DRY FORECAST THAT DAY. GUIDANCE TEMPS ARE IN GOOD AGREEMENT FOR THE NEXT COUPLE OF DAYS AND SEE NO REASON TO DEVIATE MUCH. EXTENDED FORECAST...LATEST AVN SHOW FAIR CONTINUITY FROM THE RUN 24 HOURS PRIOR. IT STILL INDICATES AN UPPER RIDGE BUILDING OVER THE AREA AT MIDWEEK...WITH WARM AND DRY WEATHER. BY THE WEEKEND THE RIDGE RETROGRADES AND A TROUGH DROPS INTO THE NORTHEASTERN U.S. THE ASSOCIATED COLD FRONT APPROACHES...WITH AN INCREASE IN MOISTURE AHEAD OF IT BRINGING A POSSIBILITY OF CONVECTION ALONG AND AHEAD OF THE FRONT. HAL --------------------------------------------------------------------- 900 PM EDT SAT AUG 17 2002 SAT PICS SHOWING THAT SKIES HAVE CLEARED OFF CONSIDERABLY...AT LEAST FOR A SHORT WHILE. TIME HEIGHT SECTIONS AND FCST SOUNDINGS INDICATE A LOT OF LL RH THRU THE NIGHT AND FAIRLY UNSTABLE ALSO. 88D SHOWING THAT THE FIRST BIG BATCH OF SHOWERS ASSOCIATED WITH A 5H SHORTWAVE AND A BIT OF A SFC TROFF...HAVE MOVED OFF TO THE EAST OF THE CWA. NEW SHOWERS AND A FEW TSRA HAVE QUICKLY DEVELOPED OVER S IN AND PARTS OF N KY. WILL KEEP AN EYE ON THIS ACTIVITY. SFC CHART THIS EVENING SHOWING THE FRONT SLICES THRU IL AND INTO S MO. THINK THE FRONT WILL MAKE IT A LITTLE FURTHER EAST/SE BEFORE STALLING OUT. ALL SAID AND DONE...PLAN ON UPDATING ZONES TO MAINLY REMOVE EVENING WORDING. AM A BIT LEARY TO REMOVE OR LOWER POPS. MESO-ETA HINTS AT SOME ACTIVITY LATE NIGHT AND THE RUC IS GOING HOG-WILD WITH ALL SORTS OF PCPN TONIGHT. THIS SEEMS OVERDONE. ANOTHER PROBLEM IS FOG TONIGHT. TEMPS ARE QUICKLY LOWERING TO NEAR DEWPOINTS AND WITH SKIES MOSTLY CLEAR FOR THE MOMENT AND MANY AREAS SAW SHOWERS TODAY...COULD GET FOGGY IN A BIG HURRY. HOWEVER FEEL THAT CLOUDS WILL INCREASE SOMEWHAT LATER ON AND THIS SHOULD HELP TEMPER HOW DENSE THE FOG BECOMES. WILL BEEF UP THE FOG WORDING A BIT BUT WILL HOLD OFF ON DENSE WORDING. DEWPOINTS UP ABOUT 3 DEGREES FROM WHERE THEY WERE 24 HOURS AGO...SO OVERNIGHT LOWS MIGHT BE CLOSER TO 70 BUT UPPER 60S ARE CLOSE ENUFF FOR NOW. UPDATE OUT SHORTLY. HALL
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.